Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 18, 2022, 12:51 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 12:51 PM PDT (19:51 UTC)
- Expired
- Aug 18, 2022, 3:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Plumas County, CA
The radar
The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
161
WGUS55 KREV 181951
FFWREV
CAC063-182245-
/O.NEW.KREV.FF.W.0009.220818T1951Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
1251 PM PDT Thu Aug 18 2022
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Plumas County in northern California...
* Until 345 PM PDT.
* At 1251 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Beckwourth Burn Scar. Up to 1 inch of rain
has fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Beckwourth Burn Scar. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Dixie Valley Road, Frenchman Lake, Frenchman Campground, Spring
Creek Campground and Big Cove Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
&&
LAT...LON 3989 12015 3987 12018 3987 12029 3989 12033
3992 12029 3993 12024 3993 12019 3993 12012
3991 12012
FLASH FLOOD...RADAR INDICATED
$$
TF1 follow-up statement
935
WGUS75 KREV 182247
FFSREV
Flash Flood Statement
National Weather Service Reno NV
347 PM PDT Thu Aug 18 2022
CAC063-182257-
/O.EXP.KREV.FF.W.0009.000000T0000Z-220818T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
347 PM PDT Thu Aug 18 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR PLUMAS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3989 12015 3987 12018 3987 12029 3989 12033
3992 12029 3993 12024 3993 12019 3993 12012
3991 12012
$$
TFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:28 AM PDT, 10 hours 23 minutes earlier.
Area forecast discussion, Aug 18, 2:28 AM PDT, 10 hours 23 minutes before
Area Forecast Discussion National Weather Service Reno NV 228 AM PDT Thu Aug 18 2022 .SYNOPSIS... Showers with a few weak embedded thunderstorms are rapidly clearing from the west to the east early this morning. Additional strong thunderstorms are possible this afternoon with gusty winds and localized heavy rainfall. Storm chances decrease Friday onward with drier southwest flow over the region. Temperatures will be near to above normal with typical afternoon breezes returning this weekend. && .DISCUSSION... Biggest change to the forecast is the cancellation of the Red Flag Warning for northeast CA and far northern NV. Deep moisture is present with plentiful rain showers. While a stray lightning strike is still possible through morning, the limited lightning activity and increased moisture negates the risk. See the Fire Weather section below for additional details. Plenty of rain showers out there as of the time of writing, with deeper convection and embedded thunderstorms being observed near and southeast of a Mammoth-Fallon line. KRNO has unofficially broken the record for wettest August with 0.11" inches falling as of 1 am, bringing the monthly total up to 1.66". The previous record for the month of August was 1.65" in 1965. We'll have an official overnight total at 5 am, and will update the monthly total at that point. Additional rain is possible this afternoon if a thunderstorm moves over the airport. Negatively tilted shortwave lifts through the region this morning. Rapid drying and clearing will occur behind the wave, with a mid- upper level intrusion of dry air. This is already clearly showing up in radar and satellite trends with precipitation clearing from west to east and all areas clearing by 8-11 am. Lower level moisture remains in place with PWATs running 150-180% of normal, so we'll once again destabilize with afternoon heating. Increased shear due to the shortwave could organize storms this afternoon, especially in northeast CA and far northern NV where there is a greater risk for strong storms. A few cells may also fire in western Nevada near and east of US-95, with greater coverage into central NV east, where the deeper moisture is present. The latest HRRR is agreeing with this idea as well. Drier and more stable air will limit thunderstorm activity Friday into the weekend, with a 10-15% chance in the Eastern Sierra each afternoon. Further drying is anticipated for the end of the weekend into the start of next week with a deep trough pushing into the PacNW, enhancing southwest flow over the region. Ensemble meteograms along with NBM guidance indicate a slightly enhanced zephyr Monday and Tuesday afternoons with gusts of 25-35 mph. Longer range trends suggest temperatures will linger above normal, with the monsoonal flow shunted well to the southeast and overall drier conditions to finish out the month of August. -Dawn && .AVIATION... * Showers and a few embedded thunderstorms continue early this morning, rapidly clearing from west to east. As of 2 am, activity is limited east of a KSVE-KNFL-KHTH line, with a few isolated cells in the eastern Sierra in the vicinity of KMMH. This overnight activity will be out of the area between 14-18z this morning. * A later period of convective development will initiate more storms this afternoon over northeast CA/northwest NV and the eastern Sierra. Stronger storms will be possible in northeast CA and northern NV, with gusty and erratic outflow winds 45+ kts and localized heavy rainfall. Anticipate lower cigs/vis in these storms with terrain obscuration. Winds may produce areas of blowing dust, but recent rainfall should minimize how much particulate matter is able to be lofted. * Storm chances decrease this weekend as a more stable westerly upper flow increases over the region bringing VFR conditions to Sierra and western NV terminals. Thunderstorms that do form will be confined to the eastern Sierra with only a 10-15% chance for development. -Dawn/Amanda && .FIRE WEATHER... **RED FLAG WARNING CANCELLED** We have cancelled the Red Flag Warning for northeast CA and northwest NV early this morning as plentiful rainfall and minimal lightning have occurred overnight. Showers and thunderstorms are anticipated to develop through northeast CA and northern NV this afternoon, mainly in the 1 pm to 9 pm time frame per HREF guidance. Stronger storms remain possible with gusty and erratic outflow winds and localized heavy rainfall. There is a lower risk of flash flooding given the faster storm motions, however, we'll still need to watch the potential for storms to train over the same area, bringing renewed flood risks. Overall, storms should be wet, but as always, any lightning brings concerns for new fire starts. Wind gusts from storms today could exceed 50 mph, otherwise, general NW wind gusts this afternoon will be under 15-20 mph. -Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:28 PM PDT | Areal Flood Advisory | REV | Lassen | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.